While synthetic opioids like fentanyl may receive more press these days, heroin still poses a major threat to the lives and well-being of the thousands who use it. Knowing about heroin overdose symptoms and what to do if someone you care about is experiencing them is vital. Beyond handling the immediate circumstances of an overdose, getting professional help with quitting is absolutely necessary. If you’re looking for heroin rehab centers near San Antonio, contact The Right Step Hill Country. We’re located in Wimberley, TX, and our center is conveniently close to both San Antonio and Austin. Call 1.844.675.1628 or reach out to us online to start the conversation.
What Are the Symptoms of a Heroin Overdose?
It’s imperative to help someone overdosing on heroin right away as fatality is all too common in these cases. Opioid drugs like heroin can create profound respiratory depression when they flood the part of the brain that regulates breathing. This means that a person experiencing heroin toxicity can die due to suffocation.
Illegally obtained heroin is also often contaminated with other substances such as fentanyl, a synthetic opioid, that acts even more quickly than heroin, causing effects to spiral out of control easily. Similarly, if a person takes heroin at the same time as another substance like benzodiazepines or alcohol, toxicity levels can skyrocket.
The following are common signs that a person may be experiencing a heroin overdose:
- The pupils of the eyes become very small, a condition sometimes called “pinpoint pupils”
- Heart rate and breathing are extremely slow and/or shallow, meaning the person is getting a dangerously low level of oxygen
- Unconsciousness or severely reduced wakefulness has set in, potentially meaning the overdosing person cannot be roused when you try to wake them
- The person has gone physically limp
- Vomiting, choking, or gurgling are occurring
- The skin has taken on a clammy, blue, or cold quality
What To Do When You Notice Heroin Overdose Symptoms?
If you encounter someone having an overdose, call 911 right away. A trained medical team has the best chance of helping this person survive the experience and get the help they need to make a full recovery. Emergency medical technicians can supply assisted breathing and necessary anti-overdose drugs if you don’t have them on hand. While people may be concerned about becoming implicated in illegal behavior, almost all localities in the country include “Good Samaritan laws” on their books, which protect those who seek help for an overdosing person from legal backlash.
The drug naloxone, sometimes known by the brand name Narcan, can also be a lifesaver in overdose situations. This medication is fairly easy to administer since it comes in simple forms like an injection and a nasal spray. More than one dose may be needed if fentanyl is part of the cause of overdose. While it takes a couple of minutes to take effect, naloxone is nonetheless considered one of the most effective overdose reversal drugs available. It works by blocking the effects of opioids like heroin and fentanyl, literally taking over the brain receptors that would otherwise be overwhelmed by the deadly drugs.
If an overdosing person is still conscious to any degree, it’s important to keep them awake and conversing as much as possible since this will help keep their heart rate at a safer level. If they have already lost consciousness, however, lay them on their side to help keep them from choking on vomit, phlegm, or saliva. Stay with the person until emergency medical personnel arrive on the scene to take over care.
Seek Professional Treatment for Heroin Use Disorder at Hill Country Today
Heroin is among the most addictive and dangerous substances available today. If you or a loved one is using, beginning the quitting process can be nothing short of life-saving. Withdrawing from opioids on your own can be incredibly uncomfortable and even dangerous. During detox, people may experience severe respiratory problems, issues with heart rate and blood pressure, convulsions, hallucinations, and suicidal ideation. It’s thus much safer to detox with professional medical care.
Call Hill Country at 1.844.675.1628 or reach out online to get information about effective detox and treatment today. We offer highly effective options like outpatient rehab, mental health treatment, and dual diagnosis to address co-occurring mental illness.